12 doctors weighed in:
What is breakthrough pain?
12 doctors weighed in

Dr. Peter Corrado
Family Medicine
9 doctors agree
In brief: Acute pain
Breakthrough refers to episodes of acute worsening of pain symptoms in a person being treated for chronic pain.
If it occurs infrequently then immediate releasr pain meds are used to relieve discomfort. If it is occuring frequently, then an attempt to adjust the dosage of long acting analgesic can be attempted. The goal is to limit breakthrough pain and keep the patient as comfortable as possible.

In brief: Acute pain
Breakthrough refers to episodes of acute worsening of pain symptoms in a person being treated for chronic pain.
If it occurs infrequently then immediate releasr pain meds are used to relieve discomfort. If it is occuring frequently, then an attempt to adjust the dosage of long acting analgesic can be attempted. The goal is to limit breakthrough pain and keep the patient as comfortable as possible.
Dr. Peter Corrado
Dr. Peter Corrado
Thank
2 comments
Dr. Stuart Wasser
However, if breaktrough pain is happening frequently then it really is not breakthrough pain. It may be due to pain meds wearing off or other controlled meds(like sedatives ) wearing off. Either way, avoid using short acting meds regularly.
Dr. Peter Corrado
A good point. Pain mgt is not a one and done thing. It generally requires regular eval and adjustment of medication doses. The goal is to keep the patient as comfortable as possible while maintaining quality of life and avoiding side effects
Dr. James Marx
Pain Management
1 doctor agrees
In brief: Several Causes
It could be from the patient attaining a higher level of activity and function and therefore requiring more medication.
It could be the baseline or long-acting medication wearing off or it could be coming from a worsening of the underlying condition.

In brief: Several Causes
It could be from the patient attaining a higher level of activity and function and therefore requiring more medication.
It could be the baseline or long-acting medication wearing off or it could be coming from a worsening of the underlying condition.
Dr. James Marx
Dr. James Marx
Thank
Read more answers from doctors